Digitek: FDA related information
What FDA had to say regarding the recall and deaths reported against Digitek?
Digitek, a tablet prescribed for treating congestive heart failure and abnormal heart rhythm amongst patients suffered a class I recall in the U.S. This news was released after manufacturing defect in the tablet came to the notice. The defect that was noticed in tablets as being double in thickness was linked to a serious defect in its composition. Such defected tablets contained digoxin, an active ingredient in Digitek, in double the amount it should practically be prescribed as. This amount crossed all the safety measures and was fatal in the terms of complications people faced after consuming such defected tablets. Several cases reporting serious illnesses and injuries and even death were noticed.
What role did FDA play in the settlement of all such filed lawsuits?
A report published on the 16th of January 2009, stated that FDA is awaiting the permanent ban on Actavis. The drugmakers agreed to close several manufacturing plants until the standards for testing and manufacturing laid by FDA are met. FDA also, ordered that if the company still continues to violate the order then it will be liable to pay a sum of $15,000 as a per day compensation after this.
FDA also declared that Actavis is associated with production of unapproved drugs in the U.S. Further dispensing of such defected drugs was banned after the orders and it was advised to create some alternative plan that abides with the safety laws.
FDA clearly stated that they will in no way allow drug manufacturers to play with the health and wellbeing of the public. The unapproved lot of drugs was released commercially without the reviewing by FDA and all responsible for the same will be thoroughly tried before the law.
Actavis as an answer to all the litigations filed against its plants said that a new management team has been allotted that will reinforce systems that ensure sustainable compliances which will be more robust. They have also promised to work in compliance with FDA’s safety norms and manufacturing laws to avoid any such mishap ever again.
The timeline of events that Digitek followed since its release in 1992 to its recall in 2008 are as follows:
– From Feb. 1992 to Sept 2002, there were more than 17 deaths reported as a result of the overdose of Digitek among 45 patients from 10 hospitals in Pennsylvania and New Jersey.
-From Jan to Feb. 2006, FDA reviewed Actavis, the drug makers, after finding some unexpected adverse reactions associated with drug administration.
-On 15th August 2006, FDA issued a warning letter another time against Actavis as a failure to file the safety reports required periodically. The failure violated the reporting obligations laid by FDA and also said that there were 26 adverse experiences associated with Digitek, manufactured by Actavis.
-On 25th April 2008 a recall of Digitek was issued due to the tablets containing inappropriate levels of digoxin, an active ingredient in Digitek.
-On May 1st 2008, a report said that it was more than a year that such defective tablets were being sold before the recall was ordered.
-On July 22nd 2008, a nationwide class 1 recall of Digitek released after FDA’s warning was issued.
Even after FDA’s issuing of the recall several cases of adverse reaction and even death were reported after consuming defective Digitek tablets.
FDA in one of its reports also said that elderly people and patients with renal insufficiency are at a much higher risk of facing such life threatening complications induced by digoxin toxicity.
According to the U.S. Food and Drug Administration or FDA, digoxin toxicity is a serious complication that can even turn fatal in some patients. After all the warnings and even the recall, FDA has urged patients using Digitek to consult their healthcare experts regarding any query or doubt about the medication.
FDA even under such critical situation has ordered patients to consult their doctors before stopping the intake of any medications, which if practiced suddenly can cause severe damage and injury to one’s health.